Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 151, NWS Kansas City, MO

May 8, 2024Miami County, Kansas; Bates County, Cass County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2024, 6:40 AM CDT for Miami County, Kansas; Bates County, Cass County, Johnson County, Missouri. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 6:40 AM CDT (11:40 UTC)
Expired
May 8, 2024, 7:15 AM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Miami County, KS, Bates County, MO, Cass County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:04 AM CDTHAIL 16 S Harrisonville, MO
May 8, 7:10 AM CDTTSTM WND DMGArchie, MOCorrects previous tstm wnd dmg report from Archie. Downed trees and wires and power outages near Truman Road. Time estimated from radar.
May 8, 7:10 AM CDTTSTM WND DMGArchie, MODowned wires and power outages near Truman Road. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2986 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KEAX 081140
SVREAX
KSC121-MOC013-037-101-081215-
/O.NEW.KEAX.SV.W.0151.240508T1140Z-240508T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
640 AM CDT Wed May 8 2024

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Miami County in east central Kansas...
  Cass County in west central Missouri...
  Northwestern Bates County in west central Missouri...
  West central Johnson County in west central Missouri...

* Until 715 AM CDT.

* At 639 AM CDT, a severe thunderstorm was located near Drexel, or 12
  miles southeast of Louisburg, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Belton, Raymore, Harrisonville, Peculiar, Garden City, Archie,
  Drexel, Cleveland, Freeman, East Lynne, Lake Annette, Gunn City,
  West Line, Merwin, and La Tour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9468 3874 9462 3874 9461 3884 9460
      3869 9395 3846 9432 3838 9454
TIME...MOT...LOC 1139Z 233DEG 41KT 3848 9455 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
2 follow-up statements
858 
WWUS53 KEAX 081148
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
648 AM CDT Wed May 8 2024

KSC121-081158-
/O.CAN.KEAX.SV.W.0151.000000T0000Z-240508T1215Z/
Miami KS-
648 AM CDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIAMI COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3839 9461 3867 9461 3884 9460 3869 9395
      3846 9432 3838 9454
TIME...MOT...LOC 1148Z 235DEG 41KT 3852 9443 

$$

MOC013-037-101-081215-
/O.CON.KEAX.SV.W.0151.000000T0000Z-240508T1215Z/
Cass MO-Bates MO-Johnson MO-
648 AM CDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CASS...NORTHWESTERN BATES AND WEST CENTRAL JOHNSON COUNTIES...

At 648 AM CDT, a severe thunderstorm was located near Archie, or 9
miles northwest of Adrian, moving northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Belton, Raymore, Harrisonville, Peculiar, Garden City, Archie,
Drexel, Cleveland, Freeman, East Lynne, Lake Annette, Gunn City, West
Line, Merwin, and La Tour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9461 3867 9461 3884 9460 3869 9395
      3846 9432 3838 9454
TIME...MOT...LOC 1148Z 235DEG 41KT 3852 9443 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
910 
WWUS53 KEAX 081201
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
701 AM CDT Wed May 8 2024

MOC013-081210-
/O.CAN.KEAX.SV.W.0151.000000T0000Z-240508T1215Z/
Bates MO-
701 AM CDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BATES COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
west central Missouri.

&&

LAT...LON 3848 9439 3848 9461 3867 9461 3884 9460
      3869 9395 3847 9431
TIME...MOT...LOC 1200Z 233DEG 36KT 3855 9436 

$$

MOC037-101-081215-
/O.CON.KEAX.SV.W.0151.000000T0000Z-240508T1215Z/
Cass MO-Johnson MO-
701 AM CDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CASS AND WEST CENTRAL JOHNSON COUNTIES...

At 700 AM CDT, a severe thunderstorm was located near Archie, or near
Harrisonville, moving northeast at 40 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Belton, Raymore, Harrisonville, Peculiar, Garden City, Archie,
Drexel, Cleveland, Freeman, East Lynne, Lake Annette, Gunn City, West
Line, and La Tour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 9439 3848 9461 3867 9461 3884 9460
      3869 9395 3847 9431
TIME...MOT...LOC 1200Z 233DEG 36KT 3855 9436 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:27 AM CDT, 13 minutes earlier. Its key messages:

  • Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon.
  • Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday.
  • A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend.
Area forecast discussion, May 8, 6:27 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
627 AM CDT Wed May 8 2024

.KEY MESSAGES...

- Rounds of thunderstorms are possible today mainly along and east
of a line from Harrisonville to Chillicothe.  Very large hail and
wind gusts to 60 mph can be expected with the morning storms, while
very large hail, strong winds, and a tornado or two are possible
this afternoon.

- Additional showers/non-severe thunderstorms are expected across
northern Missouri on Thursday.

- A warming trend is expected through the weekend, with the threat
of thunderstorms returning by the end of the weekend.

&&

.DISCUSSION...
Issued at 337 AM CDT Wed May 8 2024

Sit and spin upper level low centered across the western Dakotas is
expected to fragment today as one of the main shortwaves rounds the
base of the trough and pushes east tonight into Thursday. Across
eastern Nebraska/eastern Kansas, mid level cloud cover has built
overnight with strong isentropic lift near the 300K surface. Area of
low pressure has moved into south central Kansas into north central
Oklahoma. Warm front with this system has worked into southwestern
Missouri as of 08Z, noted with an increase in moisture (dew points
of 60+ F) south of the boundary. This boundary is expected to
continue to lift north this morning, the increasing low level
moisture is expected to reach the edge of the cap.  With very steep
lapse rates from 700-500 mb and 1-6 km bulk shear values of 40-50
knots overhead, expect storms that develop to be capable of
very large hail (>2" in diameter) and possibly a strong wind
gust or two owing to the mid level dry air. These storms are
expected to move to the eastnortheast around 40 knots, but with
very linear hodographs, there is the potential for splitting
storms with left movers building into the southern portion of
the forecast area (east of I-49 and south of I-70). CAMs suggest
convective initiation between 9-12Z this morning.

Building low level moisture will favor a loaded gun sounding with
increasing instability with the very steep lapse rates remaining
from 700-500 mb (in excess of 8 C/km).  If the atmosphere is able to
become capped for a time frame ahead of an approaching short
wave, CAPE values may approach 1500-2000 J/kg with the strong
shear remaining. Storms this afternoon could be closer to being
surface based, bringing all severe hazards into play.
Positioning of the boundary will be critical in terms of
figuring out the precise threat area, but the greatest threat
appears to be east of a line from Harrisonville MO to
Chillicothe and areas east. For forecast highs today, sided
close to the mean in areas west and north of the convection,
with slightly cooler highs across central Missouri that could
see storms throughout the day.

As the area of low pressure shifts east this evening, northwest
winds develop across the region. Cooler air returns to the region,
but expect the chances for showers and perhaps a thunderstorm or two
to increase across northern Missouri on Thursday as short wave
associated with the northern branch of the jet builds south across
the Upper Midwest.  The low clouds and precipitation will keep
temperatures cool across northern Missouri, while areas farther
south warm a bit more closer to normal.

Quieter weather is expected on Friday as high pressure builds south
across the western Great Plains. As this ridge builds south and
eventually east, temperatures should gradually warm through the
weekend.

Increasing south/westerly winds will lead to moisture building back
into the region on Sunday. As a lingering fragment of the upper low
builds east from the desert southwest, could see a renewed threat
for additional showers and thunderstorms late Sunday into early
next week. With weaker wind shear, the threat for severe
weather looks to possibly be less than today.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 621 AM CDT Wed May 8 2024

Showers and thunderstorms have developed in the vicinity of the
terminals this morning. These may impact the terminals briefly
between now and 13z, with VSBY dropping to around 4SM. Storms
should exit east of the terminals after 14z. Additional
redevelopment of storms is possible later this afternoon, but
these should remain east of the terminals. Once storms move out,
VFR conditions are expected through the period. Light
southeasterly winds this morning should veer throughout the
morning hours, becoming west northwesterly by this afternoon
behind a cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...BT
AVIATION...BMW
Hazardous weather outlook, May 8, 6:30 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Wed May 8 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
630 AM CDT Wed May 8 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are possible this morning and afternoon.
Large hail will be the main hazard, but damaging winds gusts and a
tornado will also be possible.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 8, 6:06 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 AM CDT Wed May 8 2024

KSZ025-102-MOZ020-028-081130-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-
606 AM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DONIPHAN...EASTERN
ATCHISON...SOUTHERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES THROUGH
630 AM CDT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atchison, moving northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
St. Joseph, Atchison, Agency, Rushville, Lewis And Clark Village,
Doniphan, De Kalb, Cummings, Potter, Bean Lake, and Lewis And Clark
Vi.

This includes the following highways...
 Interstate 29 between mile markers 39 and 44.
 Interstate 229 between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 9522 3973 9467 3942 9509 3942 9513
      3945 9530
TIME...MOT...LOC 1105Z 216DEG 42KT 3947 9515

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CDB
Special weather statement, May 8, 6:30 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Wed May 8 2024

KSZ057-MOZ043-053-081200-
Miami KS-Bates MO-Cass MO-
630 AM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT MIAMI...SOUTHWESTERN CASS AND
NORTHWESTERN BATES COUNTIES THROUGH 700 AM CDT...

At 630 AM CDT, Doppler radar was tracking a strong thunderstorm near
Drexel, or 8 miles south of Louisburg, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrisonville, Paola, Spring Hill, Peculiar, Osawatomie, Louisburg,
Drexel, Cleveland, Freeman, Fontana, Lake Annette, West Line,
Hillsdale, Chiles, Bucyrus, New Lancaster, and Wagstaff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 9491 3851 9497 3874 9486 3874 9453
      3866 9423 3839 9462
TIME...MOT...LOC 1130Z 233DEG 41KT 3850 9471

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:03 AM CDTSevere Thunderstorm WarningEAXLinn, Miami27 min
May 8, 6:30 AM CDTSpecial Weather StatementEAXMiami30 min
May 8, 6:58 AM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte32 min
May 8, 7:14 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXWyandotte31 min
May 8, 6:06 AM CDTSpecial Weather StatementEAXBuchanan24 min
May 8, 7:10 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Henry, Johnson35 min
May 8, 7:34 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Henry, Johnson41 min
May 8, 7:37 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray23 min
May 8, 8:00 AM CDTAreal Flood AdvisoryEAXBates, Cass, Henry, Johnson18 min
May 8, 8:02 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis43 min
May 8, 8:18 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson6 hr
May 8, 8:36 AM CDTSevere Thunderstorm WarningEAXCooper, Pettis25 min
May 8, 8:39 AM CDTAreal Flood AdvisoryEAXPettis16 min
May 8, 8:55 AM CDTFlash Flood WarningEAXPettis6 hr
May 8, 9:20 AM CDTRiver Flood WarningEAXLinn, Livingston20 hr
May 8, 9:22 AM CDTRiver Flood WarningEAXCass, Henry, Johnson31 hr
May 8, 11:36 AM CDTRiver Flood WarningEAXCooper33 hr
May 8, 2:09 PM CDTSpecial Weather StatementEAXHenry36 min
May 8, 2:13 PM CDTAreal Flood WarningEAXCass, Henry, Johnson19 hr
May 8, 2:18 PM CDTSevere Thunderstorm WarningEAXHenry27 min
May 8, 2:34 PM CDTRiver Flood WarningEAXJohnson, Pettis15 hr
May 8, 3:02 PM CDTAreal Flood WarningEAXPettis6 hr
May 8, 5:26 PM CDTSpecial Weather StatementEAXHenry34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.